Alert archive / Wyoming / Tornado Warnings in 2019
Tornado Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jul 2, 2019, 1:46 PM MDT for Big Horn County, Washakie County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2019, 1:46 PM MDT (19:46 UTC)
- Expired
- Jul 2, 2019, 2:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Big Horn County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 118 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:33 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 2435 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WFUS55 KRIW 021946
TORRIW
WYC003-043-022015-
/O.NEW.KRIW.TO.W.0004.190702T1946Z-190702T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
146 PM MDT Tue Jul 2 2019
The National Weather Service in Riverton has issued a
* Tornado Warning for...
South central Big Horn County in central Wyoming...
Northwestern Washakie County in central Wyoming...
* Until 215 PM MDT.
* At 146 PM MDT, a severe thunderstorm capable of producing a tornado
was located 16 miles northwest of Wyoming Boys School, which is 17
miles west of Worland, moving east at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Big Horn and northwestern Washakie Counties,
including the following locations... Washakie County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4400 10842 4417 10841 4432 10766 4397 10761
TIME...MOT...LOC 1946Z 259DEG 31KT 4410 10828
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
Straub2 follow-up statements
915
WWUS55 KRIW 022002
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
202 PM MDT Tue Jul 2 2019
WYC003-043-022015-
/O.CON.KRIW.TO.W.0004.000000T0000Z-190702T2015Z/
Big Horn-Washakie-
202 PM MDT Tue Jul 2 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR SOUTH
CENTRAL BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES...
At 202 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Worland, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Worland and Washakie County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4400 10842 4417 10841 4432 10766 4397 10761
TIME...MOT...LOC 2002Z 259DEG 31KT 4413 10809
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Straub306
WWUS55 KRIW 022011
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
211 PM MDT Tue Jul 2 2019
WYC003-043-022020-
/O.EXP.KRIW.TO.W.0004.000000T0000Z-190702T2015Z/
Big Horn-Washakie-
211 PM MDT Tue Jul 2 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL BIG HORN AND NORTHWESTERN
WASHAKIE COUNTIES WILL EXPIRE AT 215 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.
LAT...LON 4400 10842 4417 10841 4432 10766 4397 10761
TIME...MOT...LOC 2010Z 259DEG 31KT 4414 10801
$$
StraubWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jul 2, 11:32 AM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 2, 11:32 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1132 AM MDT Tue Jul 2 2019 .SHORT TERM...Today and tonight Another day of convective weather across much of the Cowboy State today. The Gulf remains open today (continuing through Thursday), keeping dewpoints in the 40s and 50s for areas east of the Divide. The higher dewpoints (low to middle 50s) will be in Johnson County, with upper 40s to near 50 degrees will be in the Bighorn Basin. The strongest instability will be over Johnson County, with Cape values of 2000-2500 J/kg and LI's of -6 to -8, leading to severe storms with large hail and strong damaging winds being likely this afternoon. Directional shear is considerable enough for tornadoes to be a threat as well. The threat for severe storms is a bit lower in the Bighorn Basin, with Cape values of 1000-1500 J/kg (this is about 500-1000 J/kg lower compared to Monday) and LI's of -2 to -4. However, directional shear will be somewhat significant with veering winds in place. Isolated to scattered thunderstorms will also be possible over southern portions. This will mainly occur over Sweetwater County northward to southern portions of Fremont and Natrona counties. These storms will be less severe and be more of a dry thunderstorm variety. Drier air will begin to infiltrate southwestern portions today, which will also aid in lowering the dewpoints across the aforementioned areas. This dry air, combined with southwest winds with gusts of 25 to 30 mph, will also lead to elevated fire conditions across southern WY. Overall, storms will be moving to the east-northeast through the afternoon and end across much of the area this evening. Isolated storms could be ongoing over Johnson and Natrona counties after sunset this evening, but will end by midnight. A cold front, over S MT, will progress southward into N WY late this afternoon and quickly make it to central portions by 06Z Wednesday. Higher RH's and lower clouds will spread behind the front, reminiscent of the low clouds that developed over the weekend. .LONG TERM...Wednesday through Monday Afternoon and evening showers and thunderstorm chances will continue through the week as several shortwaves embedded within the upper flow sweep across the forecast area. The best coverage will be in northern Wyoming and over higher elevations. With a drier airmass and an increasing southwest flow across southwestern Wyoming, relative humidities will return to the teens on Wednesday and elevate fire weather conditions. By Friday, models suggest the low sitting to the northwest will finally lift across Montana. Gusty winds are likely towards the end of the week as the pressure gradient tightens in response to the lifting low. Afternoon temperatures will remain warm through the period with the warmest day likely Sunday as stronger ridging sets in. A shortwave lifting across the Intermountain West and Northern Rockies will dampen this ridge for Monday with more zonal flow anticipated to begin next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1125 AM MDT Tue Jul 2 2019 Convection starting to fire this afternoon, approaching both COD and RKS. Expect VCTS expending to WRL, CPR, RIW and LND later this afternoon, with variably gusty winds expected. Thunderstorm activity is expected to decrease around sunset, with the thunderstorms moving off to the northeast. A cold front will drop southward across the Big Horn Basin late this afternoon and from CPR across the Wind River basin this evening. Areas north of the front will see lighter north winds and MVFR cigs through most of the night. The front will not move much in the morning, so any lower clouds will have a hard time eroding through noon. && .FIRE WEATHER... Strong to severe thunderstorms will be possible over northern portions this afternoon. Tornadoes cannot be ruled out in these areas, but will be more likely over zones 281 and 285. Elevated fire conditions will return across southern zones this afternoon. Isolated to scattered thunderstorms will also occur over zones 279 and 289. These will more than likely be dry thunderstorms, due to the infiltration of the drier air. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LaVoie LONG TERM...Myers AVIATION...Straub FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 2, 3:38 AM MDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 338 AM MDT Tue Jul 2 2019 WYZ001>020-022>030-030945- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 338 AM MDT Tue Jul 2 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered afternoon and evening thunderstorms, especially across the Bighorn Basin, Johnson County, and the Absaroka Mountains where some of the storms may be strong to severe. Elevated fire conditions over southern and southwestern Wyoming. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday and Independence Day...Scattered afternoon and evening thunderstorms across mainly northern and northwestern Wyoming. It will be driest across southwest Wyoming. Wednesday through Independence Day...Elevated fire conditions possible over southwest Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 2, 1:22 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
122 PM MDT Tue Jul 2 2019
WYZ003>006-021945-
North Big Horn Basin-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
122 PM MDT Tue Jul 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS...
SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND SOUTHEASTERN PARK
COUNTIES UNTIL 145 PM MDT...
At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Meeteetse, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Hot
Springs, southwestern Big Horn, northwestern Washakie and
southeastern Park Counties, including the following locations...
Badlands Overlook.
LAT...LON 4425 10842 4396 10840 4395 10868 4398 10872
4398 10875 4399 10879 4412 10884 4418 10869
TIME...MOT...LOC 1921Z 255DEG 7KT 4406 10870
SwansonThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:31 PM MDT | Special Weather Statement | RIW | Natrona | 29 min |
| Jul 1, 6:54 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Jul 1, 7:06 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 39 min |
| Jul 2, 1:22 PM MDT | Special Weather Statement | RIW | Hot Springs | 23 min |
| Jul 2, 2:51 PM MDT | Special Weather Statement | RIW | 24 min | |
| Jul 2, 3:09 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| Jul 2, 3:17 PM MDT | Special Weather Statement | RIW | Washakie | 28 min |
| Jul 2, 3:25 PM MDT | Special Weather Statement | RIW | Sheridan | 20 min |
| Jul 2, 3:48 PM MDT | Special Weather Statement | RIW | Washakie | 27 min |
| Jul 2, 4:11 PM MDT | Special Weather Statement | RIW | Hot Springs | 34 min |
| Jul 2, 4:39 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Jul 2, 4:48 PM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Jul 2, 4:50 PM MDT | Special Weather Statement | RIW | 40 min | |
| Jul 2, 5:01 PM MDT | Special Weather Statement | RIW | Natrona | 29 min |
| Jul 2, 5:03 PM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Jul 2, 5:17 PM MDT | Special Weather Statement | RIW | Natrona | 28 min |
| Jul 2, 5:28 PM MDT | Special Weather Statement | RIW | Big Horn | 32 min |
| Jul 2, 5:44 PM MDT | Special Weather Statement | RIW | Big Horn | 31 min |
Nearby
Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.